Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 21, 2017, 3:13 PM CDT for Jackson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 3:13 PM CDT (20:13 UTC)
- Expired
- Oct 21, 2017, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS53 KTOP 212013
SVRTOP
KSC085-212100-
/O.NEW.KTOP.SV.W.0188.171021T2013Z-171021T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
313 PM CDT SAT OCT 21 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Jackson County in northeastern Kansas...
* Until 400 PM CDT
* At 312 PM CDT, a severe thunderstorm was located over Delia, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Whiting, Circleville, Netawaka and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9556 3957 9556 3957 9557 3944 9557
3928 9589 3936 9602 3957 9583 3957 9579
3962 9579 3965 9575 3965 9571
TIME...MOT...LOC 2012Z 216DEG 35KT 3926 9599
HAIL...1.00IN
WIND...60MPH
$$
Baerg3 follow-up statements
144
WWUS53 KTOP 212020
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
320 PM CDT SAT OCT 21 2017
KSC085-212100-
/O.CON.KTOP.SV.W.0188.000000T0000Z-171021T2100Z/
Jackson-
320 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL JACKSON COUNTY...
At 320 PM CDT, a severe thunderstorm was located 4 miles west of
Potawatomi Reservation, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Whiting, Circleville, Netawaka and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9556 3957 9556 3957 9557 3944 9557
3928 9589 3936 9602 3957 9583 3957 9579
3962 9579 3965 9575 3965 9571
TIME...MOT...LOC 2020Z 216DEG 35KT 3933 9593
HAIL...1.00IN
WIND...60MPH
$$
Baerg149
WWUS53 KTOP 212029
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
329 PM CDT SAT OCT 21 2017
KSC085-212100-
/O.CON.KTOP.SV.W.0188.000000T0000Z-171021T2100Z/
Jackson-
329 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL JACKSON COUNTY...
At 328 PM CDT, a severe thunderstorm was located 4 miles north of
Potawatomi Reservation, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Whiting, Circleville, Netawaka and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9556 3957 9556 3957 9557 3944 9557
3928 9589 3936 9602 3957 9583 3957 9579
3962 9579 3965 9575 3965 9571
TIME...MOT...LOC 2028Z 216DEG 35KT 3940 9587
HAIL...1.00IN
WIND...60MPH
$$
Baerg077
WWUS53 KTOP 212043
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
343 PM CDT SAT OCT 21 2017
KSC085-212100-
/O.CON.KTOP.SV.W.0188.000000T0000Z-171021T2100Z/
Jackson-
343 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN JACKSON COUNTY...
At 343 PM CDT, a severe thunderstorm was located 4 miles northeast of
Holton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Whiting and Netawaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9556 3957 9556 3957 9557 3945 9557
3944 9573 3953 9580 3965 9571
TIME...MOT...LOC 2043Z 224DEG 39KT 3952 9568
HAIL...1.00IN
WIND...60MPH
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 1:59 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Oct 21, 1:59 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 159 PM CDT Sat Oct 21 2017 .SHORT TERM...(This evening through Sunday) Issued at 156 PM CDT Sat Oct 21 2017 Thunderstorms should develop in the 2:30-4:00 PM timeframe across parts of northeast KS, along a cold front and pre-frontal confluence axis -- within a corridor centered from Seneca toward Council Grove. Appreciable capping accompanying an elevated mixed layer should initially yield somewhat separated updrafts, especially given at least some component of boundary-relative storm motion directed toward the moderately buoyant pre-frontal air mass. Effective shear around 35-40 kt will support transient supercell modes, with a tendency for splitting storms and increasing storm interactions to support upscale growth to broken quasi-linear convective segments in proximity to the front. Boundary-layer dewpoints of 62-64F ahead of the front are surmounted by 7.5-8 C/km midlevel lapse rates accompanying the elevated mixed layer, with resultant convective inflow characterized by 1000-2000 J/kg of MLCAPE. This thermodynamic profile will support vigorous updraft accelerations with large hail and damaging winds expected, and wind-driven hail will be possible as convection congeals. Surface winds immediately ahead of the front have veered to some extent -- partly in association with diurnal mixing. However, with the TWX VAD wind profile indicating 30-40 kt of flow in the 2-5-kft layer above ground, low-level shear should be adequate for some tornado risk with line-embedded meso-vortices and any sustained supercell structures. The front should clear the forecast area by 9 PM with a few lingering showers in its wake tonight, and winds becoming northwesterly in its wake with cooler temperatures anticipated into Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 156 PM CDT Sat Oct 21 2017 The main headlines for the extended period consist of more quiet and drier weather for much of the week. The next storm system by weeks end looks to bring much cooler temperatures and the possibility of wintry precipitation. The upper level trough responsible for today's thunderstorm activity will continue its trek eastward, away from the CWA. Surface ridge will push across the central and northern Plains Sunday night and Monday. A secondary upper level trough will traverse the northern Plains on Tuesday, placing the central Plains in northwesterly mid and upper level flow. An area of high pressure along the central Rockies, coupled with a surface cyclone in the Ohio Valley will yield a strong pressure gradient across the area Monday and Tuesday. Sustained northerly winds are expected to remain near 20 mph, with gusts approaching 30 mph. A third upper level trough will progress southward near the end of the work. In conjunction with the upper trough, a strong cold front looks to bypass the area, ushering in much colder air for Friday. High temperatures Friday and Saturday look only reach the low 50s. Exact track of the associated surface cyclone will play a big role in QPF amounts during the weekend. At this point in time, light precipitation associated with the TROWAL could impact northeast Kansas. With temperatures reach the low to middle 30s Friday night and Saturday, the potential for a winter precipitation exists. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Oct 21 2017 A cold front will move across the region later this afternoon into the evening. Thunderstorms with gusty winds, hail, and restricted visibilities/ceilings will be possible with this activity. TOP and FOE will be the most likely TAF sites impacted by this activity, in the 21Z-23Z timeframe. Ahead of the front, gusty southerly to southwesterly winds are expected, with winds becoming westerly to northwesterly following the frontal passage. Ceilings should rise behind the front with decreasing cloud coverage. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cohen LONG TERM...Baerg AVIATION...Cohen
Hazardous weather outlook, Oct 21, 2:06 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 206 PM CDT Sat Oct 21 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-221915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 206 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to continue developing across northeast and east central Kansas this afternoon. The main threat from the storms will be damaging winds, large hail and frequent lightning. A few tornadoes may also be possible with these storms. The storms are expected to exit the Topeka and Emporia areas by 7 pm and the Lawrence and Ottawa areas after 9 pm. In addition, locally heavy rainfall is possible over portions of east central Kansas. Isolated rainfall amounts of up to 3 inches will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 21, 2:00 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
200 PM CDT SAT OCT 21 2017
KSZ022-036-211930-
Geary-Riley-
200 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY AND SOUTH CENTRAL
RILEY COUNTIES UNTIL 230 PM CDT...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview Plaza, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southern Manhattan, Junction City, Ogden and Grandview Plaza.
This includes Interstate 70 between mile markers 299 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3920 9653 3920 9656 3918 9656 3918 9653
3904 9647 3904 9650 3899 9650 3893 9679
3908 9681 3921 9655 3921 9654
TIME...MOT...LOC 1859Z 241DEG 24KT 3900 9678
CohenSpecial weather statement, Oct 21, 2:00 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Topeka KS 200 PM CDT SAT OCT 21 2017 KSZ037-211930- Morris- 200 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 230 PM CDT... At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilsey, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Council Grove, Wilsey and Council Grove Lake. LAT...LON 3853 9670 3865 9679 3884 9655 3869 9641 TIME...MOT...LOC 1900Z 217DEG 35KT 3862 9672 Cohen
Special weather statement, Oct 21, 2:30 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
230 PM CDT SAT OCT 21 2017
KSZ037-038-212000-
Wabaunsee-Morris-
230 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND WESTERN
WABAUNSEE COUNTIES UNTIL 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Council Grove Lake to near
Wilsey. Movement was northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Council Grove, Alma, Alta Vista, McFarland, Wilsey, Council Grove
Lake and Volland.
This includes Interstate 70 between mile markers 323 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3852 9682 3887 9656 3887 9650 3894 9650
3904 9642 3904 9639 3908 9639 3911 9637
3901 9608 3874 9629 3874 9635 3865 9635
3852 9645
TIME...MOT...LOC 1930Z 217DEG 49KT 3877 9653 3866 9663
BaergSpecial weather statement, Oct 21, 2:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
259 PM CDT SAT OCT 21 2017
KSZ023-024-038-039-212030-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
259 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...CENTRAL
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Maple Hill to 6 miles east
of Alta Vista. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Rossville, Alma, Eskridge, St. Marys, Maple Hill, McFarland, Paxico,
Delia, Willard, Potawatomi Reservation and Keene.
This includes Interstate 70 between mile markers 331 and 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3879 9605 3881 9639 3883 9639 3883 9643
3937 9599 3940 9574
TIME...MOT...LOC 1959Z 231DEG 29KT 3912 9610 3884 9638
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:00 PM CDT | Special Weather Statement | TOP | Geary | 30 min |
| Oct 21, 2:30 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 30 min |
| Oct 21, 2:59 PM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Oct 21, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 40 min |
| Oct 21, 3:26 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| Oct 21, 3:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Oct 21, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 53 min |
| Oct 21, 4:42 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Oct 21, 4:48 PM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| Oct 21, 4:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| Oct 21, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 56 min |
| Oct 21, 5:23 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Oct 21, 5:49 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Oct 21, 6:00 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Oct 21, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 25 min |
| Oct 21, 6:21 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 39 min |
| Oct 21, 6:30 PM CDT | Special Weather Statement | TOP | Douglas | 15 min |
| Oct 21, 6:41 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 1 more | 3 hr |
| Oct 21, 6:59 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.